1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Allergic reaction to Metformin

Discussion in 'Metformin/Biguanides' started by dawnmc, Sep 13, 2016.

  1. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    I do have dodgy skin, in that I react to cosmetics and stuff. But recently I have had the most incredible itchy hives. On Dr Google one of the side affects is hives. My GP says no such thing.
    Has anyone else had a reaction to it, and is there anything I can take instead of Met?
    I've stopped taking it and my skin clears, literally one tablet and a short time later my skin complains with huge bumps and itching.
     
  2. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,266
    Likes Received:
    6,188
    Trophy Points:
    178
    In your shoes I'd be trusting your body rather than your doctor :)

    Do you need medication - have you tested to see how your BG reacts without it?
     
  3. Phoenix55

    Phoenix55 Prediabetes · Well-Known Member

    Messages:
    577
    Likes Received:
    590
    Trophy Points:
    113
    Whatever the reason you have demonstrated that your skin is reacting to something in the prescribed tablets, it may not be the metformin to blame for your reaction, it may be one of the fillers that is used to make the tablet. If you can no longer control bg with diet and exercise perhaps a different type or brand of metformin tablet would be the answer.
     
  4. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    Its Bolamyn SR 500 mg, I've been on these before and for a while, think I will check out whats in them.
     
  5. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    Just reading the precautions on their website, very rare 1 in 10000 - hives. Seems I might be that one.
     
  6. lynn007

    lynn007 Type 2 · Well-Known Member

    Messages:
    146
    Likes Received:
    63
    Trophy Points:
    68
    metformin is my worse enemy I hate it never felt has ill as I do now.
     
  7. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    Are you still on it Lynn?
     
  8. Squire Fulwood

    Squire Fulwood Type 2 · Expert

    Messages:
    6,056
    Likes Received:
    4,813
    Trophy Points:
    178
    I'm afraid I don't trust the figures they give in any PIL. My mistrust began with statins where 1 in 10000 were supposed to get a reaction as I did except that a bloke up the road got them as well. An amazing coincidence.
     
  9. Clive_T_

    Clive_T_ Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    Hello Im type 2 diabetic n i was using metformin 500mg tabs 4 a day took them 2yrs had terrible all over body itching I even had feeling things inside my body crawling about Dr's thought it was dermatitis n gave me shampoo and e45 itch relief cream I was using it all the time but none nothing worked.. A Dr told me could be a side effect from tablets I was taking so I decided STOP TAKING METFORMIN since then my body doesn't itch anymore for my diabetes im now on insulin humilin 1 my glucose levels are now no higher than 7.0 I'm feeling best I have in years.. ☺
     
  10. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    Thanks Clive, reassuring in way to know that its not just me. I have an appointment next week to see the doc, hopefully its a different one and is more aware (what are the chances).
     
  11. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    18,108
    Likes Received:
    32,462
    Trophy Points:
    298
    Just make sure your reaction is reported.
    If your doc can't be bothered (they usually don't), then you can do it yourself, online.

    https://yellowcard.mhra.gov.uk/
     
  12. eunice61

    eunice61 Type 2 · Member

    Messages:
    13
    Likes Received:
    6
    Trophy Points:
    43
    I took slow-release metformin for years and was fine. Then last year I started being breathless. It was very frightening. My doctor and I realised it was the metformin and he was fine with me dropping it. It's a one-size-fits-all treatment, but it doesn't fit all.
     
  13. KeithSimpson001

    KeithSimpson001 Type 2 · Member

    Messages:
    17
    Likes Received:
    16
    Trophy Points:
    43
    I had exactly the same problem when taking Januvia. As regards Metformin, the day after taking it for the first time I developed Raynaud's Syndrome. There is a process where blood flow is restricted to the extremities in order to keep vital organs warm when necessary but Metformin appeared to have upset this normal process [Raynaud's syndrome], leaving the extremities icy cold; it was 6 months after stopping Metformin & switching to NovoRapid that this finally went back to normal.
     
  14. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    I have Raynauds anyway. But not having taken the Met my skin is ok. Just wondered is there any alternative. Low carber that I am it doesn't seem to do a great deal to my bloods.
     
  15. KeithSimpson001

    KeithSimpson001 Type 2 · Member

    Messages:
    17
    Likes Received:
    16
    Trophy Points:
    43
    Metformin appeared for me to have a more or less identical effect to exercise as regards improving glucose levels but in my case neither had any effect before breakfast which in the end I concluded was down to insufficient insulin to cope with the amount of glucose being released by the liver whilst in fasting mode. I now use NovoRapid to lower my morning glucose levels before breakfast; medications [Metformin & Januvia] had no effect as both require insulin to be present. The so calles experts did not seem to understand that this could be a possibility, despite type 2 being a sliding scale where some people will be towards the worst end. I found only NovoRapid allowed me to reduce my glucose levels before breakfast & more generally, taking NovoRapid you can relax a little as regards what you eat.. making a big difference for any type 2 struggling to achieve control by other means.
     
  16. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,422
    Likes Received:
    1,657
    Trophy Points:
    178
    I've been delaying eating until about 12/1 ish, tested my blood before and it was 8.5. What the bleep is that all about?
     
  17. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,266
    Likes Received:
    6,188
    Trophy Points:
    178
    It all depends on when your liver decides to "self feed" by dumping glucose - approx. every 5 hours in the fasted state apparently and I guess how full your liver glycogen stores are as to how high it goes.

    I've also heard of Type 1's with dawn phenomena where the BG keeps on rising until they eat. Not sure if this applies to Type 2's or not.
     
  18. JamesMJG2

    JamesMJG2 Type 2 · Member

    Messages:
    13
    Likes Received:
    8
    Trophy Points:
    23
    Yes there is... I was on Met Metformin and became allergic to it... The Doc put me on Gliburide
    Another one is Trajenta... Gliburide & Trajenta can also be used to gether...
     
    #18 JamesMJG2, Sep 16, 2016 at 3:25 AM
    Last edited: Sep 16, 2016
  19. KeithSimpson001

    KeithSimpson001 Type 2 · Member

    Messages:
    17
    Likes Received:
    16
    Trophy Points:
    43
    The pancreas has alpha cells that produce glucogen which stimulates the liver to release stored glucose. When you eat, hormones are released that suppress this production of glucogen for upto 8 hours. When you have breakfast your glucose level will go up at first but after it should become easier to control your glucose level, as the amount of glucose being released by the liver should have decreased. Type 2 diabetes encompases a range from mild to severe & at the severe end, you do not produce enough insulin to cope with what the liver releases.
     
  20. cathief51

    cathief51 Type 2 · Member

    Messages:
    8
    Likes Received:
    13
    Trophy Points:
    43
    I was allergic to Metformin I am t2, I had itching and was just coming to the conclusion that it could be the Metformin when I was hospitalised. I was very ill for a couple of days. I am now on insulin Humulin M3, and have had no problems with it and my by level is ok. So be aware the itching could just be the start of a bigger problem. I hope you get it sorted out.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook